Results 1 to 4 of 4

Thread: Psychosis following antibiotic resistant infection

  1. #1

    Psychosis following antibiotic resistant infection

    Son went to hospital with ESBL infection, came home 10 days ago with a 4x day antibiotic IV via picc line. After 3 days he became delusional. Started running a fever, and went to the ER.

    Mental state worsened, and after CAT, MRI, lumbar puncture they cannot find any explanation for his condition -- he is free from infection.

    Throughout the week (he was admitted last Sunday) his mental status has slightly improved from time-to-time but never fully.

    This morning he pulled out his IV (tried to drink the contents), smashed his notebook, all while screaming help me.

    While waiting for haldol (he doesn't usually need/ take that) he would fall asleep for 10-30 seconds then wake up screaming.

    The haldol seems to have helped, as he is sleeping, for a half hour now.

    Has anyone seen this happen before? Any suggestions?

  2. #2
    Quinolones (levofloxacin, ofloxacin, ciprofloxacin, and many others) can have this effect - and they are not the only ones, so research the meds he was given.

    Here's an article that might be useful: http://www.ncbi.nlm.nih.gov/pmc/articles/PMC2745871/ I had a very bad episode with a quinolone antibiotic (Ofloxacin) many years ago, involving visual hallucinations and panic states.

    Edited to add: two websites that are good for drug information are http://www.drugs.com and http://www.mayoclinic.org/drugs-supplements.
    Last edited by Bonnette; 03-06-2016 at 02:57 PM. Reason: addition
    MS with cervical and thoracic cord lesions

  3. #3
    Thanks Bonnette, I'm sorry you went through that.

    He was on Primaxin, a fluoroquinolone, which is sited in that report.

  4. #4
    Quote Originally Posted by Mommycares View Post
    Thanks Bonnette, I'm sorry you went through that.

    He was on Primaxin, a fluoroquinolone, which is sited in that report.
    Thank you! There were no longterm complications for me and I am hoping that the same will be true for your son. I am not surprised to learn that he was on one of those meds.
    MS with cervical and thoracic cord lesions

Similar Threads

  1. Antibiotic resistant UTI
    By Brian S in forum Care
    Replies: 5
    Last Post: 09-17-2015, 11:29 AM
  2. Antibiotic resistant bug
    By paramoto in forum Care
    Replies: 26
    Last Post: 11-07-2014, 04:56 PM
  3. the Achilles heel of antibiotic-resistant bugs
    By PC720 in forum Science, Medicine, & Technology
    Replies: 3
    Last Post: 06-20-2014, 11:34 AM
  4. Replies: 1
    Last Post: 11-27-2013, 08:00 AM
  5. antibiotic resistant infection
    By starlightangel in forum Care
    Replies: 7
    Last Post: 06-11-2003, 04:16 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •